Advice plesse

Hi all

My stepdad has recently been diagnosed with PMR he was in considerable pain before diagnosis he has been on high dose of pred tapering down however the tapering isn't working so he has had to increase meds. He is now getting headaches regularly not migraines but I'm worried this could be the start of GCA? Also I've noticed his face looks very flushed is this a symptom of the illness or the drugs?

Thank you in advance

5 Replies

oldestnewest
  • It is very difficult to say really - does he have any other symptoms of GCA? Pred itself can cause headaches and the lovely farmer's wife rosy cheeks if that is what you mean, especially on a high dose. And what dose, what sort of taper? PMR doesn't need a high dose (by our standards), 15-20mg should be enough to manage PMR. It won't, however, prevent progression to GCA if the disease activity is high enough.

  • Hi thanks for reply he was diagnosed in November put on 40mg of pred I'm unsure of the tapering since then but I know it went down then up again he is currently on 20. Headaches more frequent lately than at start of diagnosis. His face looks sun tanned red not brown No other symptoms as far as I'm aware but he doesn't tell me everything straight away. Thx for taking the time to reply 😀

  • If he goes out in the sun a lot then he possibly is getting burnt more easily because of the pred. If he had headaches then the doctor MAY have started him on 40mg because they were concerned about GCA - that is a GCA starting dose, PMR should respond to 20mg.

    If the headaches continue, especially if they get worse on this dose, do get him to go back to the doctor. And any visual symptoms at all should send you to A&E - has he been referred to a rheumatologist?

    Where are you?

  • Hi bow12,

    As PMRpro says difficult to tell, could be many things, but obviously GCA is a concern.

    From my own experience, I had tingling scalp, painful to comb or wash hair, followed by general feeling of toothache, and then difficulty in swallowing and loss of appetite - all too painful.

    I never had protruding temporal muscles nor headaches nor vision problems until the last few days before diagnosis.

    Has he had his eye tested recently, if not that would be a good move, the high street optician can pick up lots of irregularities.

    Bit more detailed info might help, e.g. starting dose, reducing to what and over what time, return to higher dose, and any other symptoms.

  • Follow this link and read up on both PMR & GCA

    www:pmr-gca-northeast.org.uk

    Knowledge is Power

You may also like...